×

zbMATH — the first resource for mathematics

On the optimality of certain Sobolev exponents for the weak continuity of determinants. (English) Zbl 0769.46025
Suppose that \(u_ \varepsilon\) and \(u\) are elements in \(W^{1,n}(\Omega;\mathbb{R}^ n)\) such that \(u_ \varepsilon\to u\) weakly in \(W^{1,p}(\Omega;\mathbb{R}^ n)\). If \(p>n^ 2/(n+1)\), then it is known that \(\text{det }\nabla u_ \varepsilon\) converges to \(\text{det }\nabla u\) weakly in \({\mathcal D}'(\Omega)\). The aim of the paper under review is to show that this sequential continuity fails to hold if \(1\leq p\leq n^ 2/(n+1)\). More precisely, if \(p=n^ 2/(n+1)\), then a subsequence of \(\text{det }\nabla u_ \varepsilon\) converges weakly in \({\mathcal D}'(\Omega)\) to \(\text{det } \nabla u+\mu\), where \(\mu\) is a Radon measure, nonzero in general. For \(1\leq p<n^ 2/(n+1)\) the authors find \(u_ \varepsilon\) and \(u\) as above and \(\varphi\in{\mathcal D}(\Omega)\) such that \[ \int_ \Omega \text{det } \nabla u_ \varepsilon \varphi dx\to\infty. \] They also prove analogous results for \(\text{det }^ 2 \nabla v_ \varepsilon\) that converges in \(W^{2,p}(\Omega; \mathbb{R}^ n)\); then the critical value of \(p\) is \(p=n^ 2/(n+2)\).

MSC:
46E35 Sobolev spaces and other spaces of “smooth” functions, embedding theorems, trace theorems
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Acerbi, E; Buttazzo, G; Fusco, N, Semicontinuity and relaxation for integrals depending on vector valued functions, J. math. pures appl., 62, 371-387, (1983) · Zbl 0481.49013
[2] Aubin, T, Nonlinear analysis on manifolds, Monge-Ampère equations, (1982), Springer-Verlag Berlin · Zbl 0512.53044
[3] Ball, J.M, Convexity conditions and existence theorems in nonlinear elasticity, Arch. rational mech. anal., 63, 337-403, (1977) · Zbl 0368.73040
[4] Ball, J.M, Discontinuous equilibrium solutions and cavitation in nonlinear elasticity, Philos. trans. roy. soc. London ser. A, 306, 557-611, (1982) · Zbl 0513.73020
[5] Ball, J.M; Currie, J.C; Olver, P.J, Null Lagrangians, weak continuity and variational problems of arbitrary order, J. funct. anal., 41, 135-174, (1981) · Zbl 0459.35020
[6] Ball, J.M; Murat, F, W1, p-quasiconvexity and variational problems for multiple integrals, J. funct. anal., 58, 225-253, (1984) · Zbl 0549.46019
[7] Bliss, G.A, An integral inequality, J. London math. soc., 5, 40-46, (1930) · JFM 56.0434.02
[8] Dacorogna, B, Direct methods in the calculus of variations, (1989), Springer-Verlag Berlin · Zbl 0703.49001
[9] Morrey, C.B, Multiple integrals in the calculus of variations, (1966), Springer-Verlag Berlin · Zbl 0142.38701
[10] Müller, S, Weak continuity of determinants and nonlinear elasticity, C.R. acad. sci. Paris Sér. I, 307, 501-506, (1988) · Zbl 0679.34051
[11] Müller, S, Det = det: A remark on the distributional determinant, C.R. acad. sci. Paris. Sér. I, 311, 13-17, (1990) · Zbl 0717.46033
[12] Reshetnyak, Y.G, Stability theorems for mappings with bounded excursion, Siberian math. J., 9, 499-512, (1968) · Zbl 0176.03503
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.